Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 

 

Free boundaries in one-dimensional flow


Author: B. Sherman
Journal: Quart. Appl. Math. 41 (1983), 319-330
MSC: Primary 76L05; Secondary 35R35
DOI: https://doi.org/10.1090/qam/721422
MathSciNet review: 721422
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Several problems are discussed regarding flow in a horizontal channel. The channel bed may be impervious to infiltration, or may allow a constant rate of infiltration, or may be impervious to the left of some point in the channel bed and allow a constant rate of infiltration to the right. The free boundary is the time history of the motion of a piston at which the water height $ \mu \left( x \right)$ has been specified. The case $ \mu \left( x \right) \equiv 0$ is the dam breaking problem. In the dam breaking problem in which the channel bed allows a constant rate of infiltration a more general form of a centered rarefaction wave is required, i.e., the characteristics are not straight lines. Two problems are formulated for channel beds that are partly impervious and partly porous. Shock formation may arise here. This possibility is exhibited in a single nonconservation equation.


References [Enhancements On Off] (What's this?)

  • [1] Peter D. Lax, Hyperbolic systems of conservation laws and the mathematical theory of shock waves, Society for Industrial and Applied Mathematics, Philadelphia, Pa., 1973. Conference Board of the Mathematical Sciences Regional Conference Series in Applied Mathematics, No. 11. MR 0350216
  • [2] J. J. Stoker, Water waves, Interscience, New York, 1957

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 76L05, 35R35

Retrieve articles in all journals with MSC: 76L05, 35R35


Additional Information

DOI: https://doi.org/10.1090/qam/721422
Article copyright: © Copyright 1983 American Mathematical Society


Brown University The Quarterly of Applied Mathematics
is distributed by the American Mathematical Society
for Brown University
Online ISSN 1552-4485; Print ISSN 0033-569X
© 2017 Brown University
Comments: qam-query@ams.org
AMS Website